Virginia, 2012Tornado and Damaging Winds in Virginia, March 1, 2012
March 1, 2012 · NWS MRX · 3 events in 2 counties and zones
A low level jet developed in advance of a cold front moving across the Southern Appalachian Mountains during the early morning hours. Isolated severe convection developed resulting in wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low level jet developed in advance of a cold front moving across the Southern Appalachian Mountains during the early morning hours. Isolated severe convection developed resulting in wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 29, 9:11 PM EST, 2 hours 49 minutes earlier.
Area forecast discussion, Feb 29, 9:11 PM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
911 PM EST WED FEB 29 2012
.DISCUSSION...
SEVERE WEATHER THREAT HAS ENDED ACROSS THE AREA. A LINE OF SHOWERS
OVER MIDDLE TN AND E KY MARKS THE POSITION OF A COLD FRONT. WITH
VERY DRY MIDLEVEL AIR ABOVE AN INVERSION SEEN IN UPSTREAM
SOUNDINGS...DO NOT EXPECT MUCH INTENSIFICATION OF THIS LINE...AND
ACTIVITY SHOULD REMAIN SCATTERED AND SHALLOW. THE UPDATE LOWERED
POPS INTO THE CHANCE RANGE OVERNIGHT AND ADJUSTED TEMPS AND SKY
GRIDS BASED ON LATEST OBSERVED TRENDS.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
DGS
Hazardous weather outlook, Feb 29, 9:16 AM EST, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
916 AM EST WED FEB 29 2012
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011430-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
916 AM EST WED FEB 29 2012 /816 AM CST WED FEB 29 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
THERE IS A MODERATE RISK OF SEVERE STORMS THIS AFTERNOON AND
EVENING ACROSS EAST TENNESSEE...EXTREME SOUTHWESTERN NORTH CAROLINA
AND A SMALL PART OF SOUTHWESTERN VIRGINIA. HAIL UP TO QUARTER SIZE
OR LARGER...DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH...
AND A FEW TORNADOES ARE EXPECTED TO OCCUR WITH THE STRONGEST
STORMS.
A LINE OF STRONG TO SEVERE STORMS CONTINUED TO DEVELOP THIS MORNING
ACROSS NORTHWEST MISSISSIPPI AND WESTERN KENTUCKY...AHEAD OF A
STRONG COLD FRONT. THESE THUNDERSTORMS WILL MOVE EAST INTO THE
NORTHWEST SECTIONS OF THE AREA DURING THE AFTERNOON...THEN MOVE
THROUGH THE REST OF THE AREA LATE THIS AFTERNOON AND EVENING.
THE THREAT HAS BEEN UPGRADED FROM SLIGHT TO MODERATE...SO A GREATER
COVERAGE OF SEVERE STORMS IS EXPECTED...WITH A GREATER THREAT OF
TORNADOES AS WELL. GET PREPARED NOW FOR THIS SEVERE WEATHER
EVENT...AND PLAN WHERE YOU WILL GO IF WARNINGS ARE ISSUED FOR YOUR
AREA.
LATE TONIGHT...STORMS ARE EXPECTED TO SLOWLY WEAKEN AS THE AIR
MASS BECOMES MORE STABLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA SATURDAY MORNING.
SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS THE
TENNESSEE VALLEY ON FRIDAY. ANOTHER AREA OF ORGANIZED CONVECTION
WILL DEVELOP AHEAD OF THE APPROACHING COLD FRONT. THIS ACTIVITY
WILL LIKELY MOVE THROUGH THE REGION FRIDAY NIGHT.
THIS SECOND ROUND OF ACTIVITY ALSO POSES A THREAT FOR SEVERE
THUNDERSTORMS. THE MAIN THREATS BEING DAMAGING WINDS...PLUS HAIL UP
TO ONE INCH IN DIAMETER. ALSO...ISOLATED TORNADOES ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS VERY LIKELY THIS AFTERNOON AND EVENING...AND
THEN AGAIN ON FRIDAY NIGHT.
TG
In the hours before
Special weather statement, Feb 29, 10:54 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1054 PM EST WED FEB 29 2012
VAZ002-010430-
WISE VA-
1054 PM EST WED FEB 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR CITY OF NORTON AND WISE COUNTIES
UNTIL 1130 PM EST...
AT 1049 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTH OF CUMBERLAND...OR 7 MILES WEST
OF WHITESBURG...MOVING EAST AT 55 MPH.
HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
PARDEE AROUND 1100 PM EST.
POUND AROUND 1110 PM EST.
WISE AROUND 1115 PM EST.
COEBURN AROUND 1120 PM EST.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
DGS
Special weather statement, Feb 29, 10:57 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1057 PM EST WED FEB 29 2012
TNZ015-VAZ001-010445-
HANCOCK TN-LEE VA-
1057 PM EST WED FEB 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR LEE AND HANCOCK COUNTIES UNTIL
1145 PM EST...
AT 1054 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BLACKMONT...OR 11 MILES EAST OF
PINEVILLE...MOVING EAST AT 40 MPH.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
EWING AROUND 1105 PM EST.
ROSE HILL AROUND 1115 PM EST.
JONESVILLE AROUND 1125 PM EST.
PENNINGTON GAP AROUND 1130 PM EST.
KYLES FORD AROUND 1135 PM EST.
PATTONSVILLE AROUND 1140 PM EST.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
DGS
Local storm report, Feb 29, 11:16 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1116 PM EST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HAIL 15 SW JELLICO 36.42N 84.32W
02/29/2012 E0.50 INCH CAMPBELL TN PUBLIC
PEA TO MARBLE SIZE HAIL.
&&
KGUILLETSpecial weather statement, Feb 29, 11:23 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1123 PM EST WED FEB 29 2012
TNZ012-013-010515-
CAMPBELL TN-SCOTT TN-
1123 PM EST WED FEB 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL AND SCOTT COUNTIES UNTIL
1215 AM EST...
AT 1117 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHEAST OF HUNTSVILLE...OR 7 MILES
SOUTHEAST OF ONEIDA...MOVING EAST AT 45 MPH.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LA FOLLETTE...
JACKSBORO...ROYAL BLUE...ELK VALLEY...CARYVILLE...DISNEY AND
FINCASTLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
MJB
Special weather statement, Feb 29, 11:33 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1133 PM EST WED FEB 29 2012
TNZ015-016-VAZ001-005-010515-
HANCOCK TN-HAWKINS TN-LEE VA-SCOTT VA-
1133 PM EST WED FEB 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR LEE...SCOTT...HAWKINS AND HANCOCK
COUNTIES UNTIL 1215 AM EST...
AT 1131 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PENNINGTON GAP...OR NEAR JONESVILLE...
MOVING EAST AT 40 MPH.
HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
PATTONSVILLE AROUND 1140 PM EST.
DUFFIELD AND JASPER AROUND 1150 PM EST.
CLINCHPORT AND OKOLONA AROUND MIDNIGHT EST.
CHURCH HILL AROUND 1205 AM EST.
MOUNT CARMEL AND FORT BLACKMORE AROUND 1210 AM EST.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
DGS
Special weather statement, Feb 29, 11:55 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1155 PM EST WED FEB 29 2012
TNZ012>015-036>038-010545-
ANDERSON TN-CAMPBELL TN-CLAIBORNE TN-GRAINGER TN-HANCOCK TN-SCOTT
TN-UNION TN-
1155 PM EST WED FEB 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR HANCOCK...GRAINGER...CLAIBORNE...
CAMPBELL...ANDERSON...UNION AND SCOTT COUNTIES UNTIL 1245 AM EST...
AT 1148 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TAZEWELL TO 11 MILES
NORTHEAST OF WARTBURG...AND MOVING EAST AT 40 MPH.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...SNEEDVILLE...HOWARD
QUARTER...DISNEY...SHARPS CHAPEL...ROSEDALE...LONE MOUNTAIN...NORRIS
LAKE...LAKE CITY...EVANSTON...ROSE HILL AND NORRIS.
MJB
Thunderstorm Wind, Scott
- When
- March 1, 12:00 AM EST
- Where
- Scott County, 1.31 mi WNW of Gate City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.640, -82.600
A few trees and power lines were reported down in Gate City.
Tornado, Washington
- When
- March 1, 12:32 AM EST to 12:33 AM EST
- Where
- Washington County, 1.66 mi SSW of Haskell to 1.39 mi SSW of Haskell
- Rating
- EF0
- Path length
- 0.6 mi
- Path width
- 70 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.630, -82.216
This small tornado developed in the Combs Valley area from a supercell moving to the east through southwest Virginia. The tornado started on a hill crossed much of a farm, downed some trees and causing damage to several farm buildings. The tornado dissipated while on this same farm.
Thunderstorm Wind, Scott
- When
- March 1, 12:35 AM EST
- Where
- Scott County, 0.69 mi N of Gate City
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.640, -82.580
Several trees were reported down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in California, March 1, 20121 death · 1 event
- Drought in Texas, March 1 to 31, 2012$5.0 million · 23 events
- Tornadoes and Damaging Winds in Alabama, March 1 to 2, 2012$80,000 · EF1 · 13 events
- Winter Storm and Winter Weather in Vermont, March 1, 2012$50,000 · 16 events
- Hail and Damaging Wind in Georgia, March 1, 2012$82,000 · 1 in hail · 3 events
- Drought in Oklahoma, March 1 to 31, 201231 events
- Drought in New Mexico, March 1 to 31, 201230 events
- Drought in Georgia, March 1 to 31, 201226 events
- Winter Storm and Winter Weather in New York, March 1, 201225 events
- Drought in Texas, March 1 to 20, 201221 events
- Drought in Colorado, March 1 to 31, 201221 events
- Winter Storm and Winter Weather in Colorado, March 1 to 3, 201217 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374013, 374127, 374014.